Alert archive / South Carolina / Special Weather Statements in 2013

Special Weather Statement, NWS Charleston, SC

August 8, 2013Berkeley County, South Carolina

NWS Charleston, SC issued this special weather statement at Aug 8, 2013, 5:51 PM EDT for Berkeley County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2013, 5:51 PM EDT (21:51 UTC)
Expired
Aug 8, 2013, 6:15 PM EDT
In force
24 min
Issued by
NWS Charleston, SC

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 114 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2013-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1414 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2013-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1414 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WWUS82 KCHS 082151
SPSCHS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
551 PM EDT THU AUG 8 2013

SCZ045-082215-
INLAND BERKELEY-
551 PM EDT THU AUG 8 2013

...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

AT 546 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
THUNDERSTORMS...ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF 
WAMPEE TO 18 MILES SOUTH OF WAMPEE...MOVING NORTH NORTHEAST AT 10 
MPH. THESE STORMS WILL MAINLY AFFECT THE SOUTHERN PARTS OF THE LAKE 
THROUGH 7 PM.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
CLOUD TO WATER LIGHTNING...
LOCALLY HEAVY RAINFALL REDUCING VISIBILITIES TO LESS THAN 1 NM...
GUSTY WINDS TO 30 KNOTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE EXPECTED TO IMPACT LAKE MOULTRIE. BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATERS...STAY AS
LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION DEVICE. SWIMMERS
SHOULD GET OUT OF THE WATER AND INTO A STURDY BUILDING. REMEMBER...IF
YOU CAN HEAR THUNDER YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3330 7998 3325 7999 3321 8003 3324 8003
      3321 8005 3321 8007 3323 8008 3326 8010
      3328 8013
TIME...MOT...LOC 2150Z 205DEG 9KT 3313 8011 3311 7997
          3300 7994

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:42 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 8, 3:42 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
342 PM EDT THU AUG 8 2013

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PERSIST ALONG THE SOUTHEAST COAST
THROUGH THE WEEKEND. A BACKDOOR COLD FRONT WILL APPROACH THE AREA
FROM THE NORTHWEST EARLY NEXT WEEK BEFORE STALLING OUT OVER OR JUST
WEST OF THE AREA.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE AREA WILL BE POSITIONED ALONG THE WESTERN EDGE OF ATLANTIC HIGH
PRESSURE THROUGH TONIGHT WHILE A MID LVL RIDGE REMAINS OVER THE
SOUTHEAST. THIS WILL RESULT IN A TYPICAL SUMMERTIME PATTERN INTO
EARLY EVENING WITH A SLIGHT CHANCE TO CHANCE OF SHOWERS AND
THUNDERSTORMS. EXPECT THE BULK OF ACTIVITY TO OCCUR ALONG A
SEABREEZE MOVING OVER INLAND LOCATIONS THROUGH THIS EVENING WHILE
AREAS BECOME DRY ALONG THE COAST. WEAK WIND FIELDS...POOR MID LVL
LAPSE RATES...AND PWATS NEAR 2.0 INCHES FAVOR PULSE TYPE CONVECTION
WITH THE POSSIBILITY OF BRIEF HEAVY RAINFALL AT TIMES. CONVECTION
WILL LIKELY DISSIPATE NEAR OR SHORTLY AFTER SUNSET THIS EVENING WITH
DIURNAL HEAT LOSS.

CONDITIONS SHOULD REMAIN QUIET FOR A MAJORITY OF THE OVERNIGHT
PERIOD AS CLOUDS BEGIN TO THIN. THE ONLY EXCEPTION WILL BE ALONG
THE SOUTH CAROLINA COAST WHERE MOISTURE CONVERGENCE OCCURS WITH A
MODEST ONSHORE WIND. A SLIGHT CHANCE OF SHOWERS WILL REMAIN IN THE
FORECAST FOR THIS PARTICULAR LOCATION AFTER 2 AM TONIGHT. ANYTHING
THAT FORMS WILL LIKELY BE WEAK GIVEN A LACK OF SUBSTANTIAL
INSTABILITY. OVERNIGHT LOWS WILL LIKELY REACH THE LOW 70S INLAND
TO MID/UPPER 70S ALONG THE COAST.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
A RELATIVELY INACTIVE WEATHER SET UP IN PLACE FOR THE END OF THE
WEEK. MODELS ARE IN CONSENSUS ON SURFACE HIGH PRESSURE REMAINING
CENTERED OFFSHORE WITH A RIDGE BUILDING ALOFT. ON FRIDAY...
CONVECTIVE COVERAGE WILL BE MAINLY DRIVEN BY CONVERGENCE ALONG AN
INLAND TROUGH. ANY STORMS THAT DO DEVELOP SHOULD REMAIN FAIRLY TAME
THANKS TO WEAK WIND FIELDS AND UNIMPRESSIVE LAPSE RATES. SATURDAY
SHOULD BE THE QUIETEST DAY OF THE SHORT TERM...AS SUBSIDENCE UNDER
THE UPPER RIDGE AND NVA ALOFT WILL KEEP CONVECTIVE COVERAGE PRETTY
LIMITED. HAVE KEPT SLIGHT CHANCES CONFINED TO INLAND LOCATIONS
HOWEVER ACTIVITY WILL BE ISOLATED AT BEST.

ON SUNDAY...UPPER RIDGE WILL BE SUPPRESSED...AND THE FORECAST AREA
WILL BE LOCATED IN A WEAK PRESSURE PATTERN ALOFT WITH A LONGWAVE
TROUGH CENTERED TO THE NORTH. SURFACE LOW PRESSURE WILL APPROACH THE
FORECAST AREA AND ACT AS THE MAIN FORCING FOR CONVECTION. MOISTURE
WILL BE ON THE INCREASE...WITH MODELS SHOWING PWATS OF JUST OVER 2
INCHES BY THE AFTERNOON. COVERAGE WILL ONCE AGAIN BE FOCUSED INLAND.
HAVE MAINTAINED CURRENT POP SCHEME FEATURING SLIGHT CHANCES AT THE
COAST AND CHANCES INLAND.

TEMPERATURES WILL REMAIN NEAR NORMAL TO SLIGHTLY ABOVE NORMAL...WITH
HIGHS GENERALLY IN THE LOW TO MIDDLE 90S. LOWS WILL RANGE FROM THE
LOWER 70S INLAND TO THE MID AND UPPER 70S ALONG THE IMMEDIATE COAST.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
DECENT MODEL AGREEMENT THIS PERIOD...ALTHOUGH THERE IS STILL SOME
MODEL DISAGREEMENT REGARDING THE TIMING OF THE FRONTAL PASSAGE MID
WEEK. EITHER WAY LOOKS TO MAKE FOR UNSETTLED WEATHER HOWEVER AND
HAVE SOLID CHANCE POPS TUESDAY-THURSDAY. ABOVE NORMAL TEMPERATURES
TO START THE PERIOD SHOULD RETURN BACK TO NORMAL LEVELS FOR MID
WEEK...AND POSSIBLY EVEN BELOW NORMAL LEVELS DEPENDING ON THE AMOUNT
OF CLOUD/RAIN COVERAGE. HIGH HUMIDITY LEVELS WILL LEAD TO HEAT
INDICES OVER 100 DEGREES AWAY FROM THE COAST THROUGH AT LEAST
MONDAY...AND CLOSE TO 100 TUESDAY.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS ARE EXPECTED AT BOTH CHS AND SAV TERMINALS THROUGH
18Z FRIDAY. THERE IS A LOW CHANCE OF MVFR CIGS/VSBYS DUE TO AN
AFTERNOON SHOWER/THUNDERSTORM AT EITHER TERMINAL THROUGH 20Z...BUT
CHANCES APPEAR MOST FAVORABLE TO OCCUR AT THE SAV TERMINAL BASED ON
RECENT RADAR TRENDS.

EXTENDED AVIATION OUTLOOK...MAINLY VFR THROUGH SATURDAY.
AFTERNOON/EARLY EVENING SHOWERS AND THUNDERSTORMS COULD IMPACT THE
TERMS WITH BRIEF REDUCTIONS IN CIGS/VSBYS AND GUSTY WINDS EARLY
NEXT WEEK.

&&

.MARINE...
TONIGHT...WINDS/SEAS WILL REMAIN WELL BELOW SMALL CRAFT ADVISORY
LEVELS WITH ATLANTIC HIGH PRESSURE DOMINATING THE COASTAL WATERS. IN
GENERAL...SOUTH/SOUTHEAST WINDS AT OR BELOW 10 KTS WILL GRADUALLY
INCREASE TO AROUND 15 KT...HIGHEST OVER OUTER GEORGIA WATERS. SEAS
WILL REMAIN NO HIGHER THAN 2-3 FT...HIGHEST OVER OUTER GEORGIA
WATERS.

FRIDAY THROUGH TUESDAY...MARINE CONDITIONS WILL REMAIN FAIRLY QUIET
THROUGH THE PERIOD. SURFACE HIGH PRESSURE WILL REMAIN CENTERED
EAST OF THE WATERS. EARLY NEXT WEEK LOW PRESSURE WILL APPROACH
FROM THE WEST RESULTING IN A SLIGHTLY TIGHTENED PRESSURE GRADIENT.
HOWEVER...CONDITIONS ARE EXPECTED TO REMAIN BELOW SCA CRITERIA.
GENERALLY EXPECT WIND SPEEDS TO BE 15 KT OR LESS WITH SEAS BETWEEN
1 AND 3 FEET...HIGHEST IN THE OUTER WATERS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...DPB
SHORT TERM...ECT
LONG TERM...RJB
AVIATION...DPB/ECT
MARINE...DPB/ECT
Hazardous weather outlook, Aug 8, 3:40 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
340 PM EDT THU AUG 8 2013

AMZ350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>052-091200-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
340 PM EDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-091200-
CHARLESTON HARBOR-
340 PM EDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 8, 5:51 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
551 PM EDT THU AUG 8 2013

SCZ045-082215-
INLAND BERKELEY-
551 PM EDT THU AUG 8 2013

...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

AT 546 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS...ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF
WAMPEE TO 18 MILES SOUTH OF WAMPEE...MOVING NORTH NORTHEAST AT 10
MPH. THESE STORMS WILL MAINLY AFFECT THE SOUTHERN PARTS OF THE LAKE
THROUGH 7 PM.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
CLOUD TO WATER LIGHTNING...
LOCALLY HEAVY RAINFALL REDUCING VISIBILITIES TO LESS THAN 1 NM...
GUSTY WINDS TO 30 KNOTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE EXPECTED TO IMPACT LAKE MOULTRIE. BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATERS...STAY AS
LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION DEVICE. SWIMMERS
SHOULD GET OUT OF THE WATER AND INTO A STURDY BUILDING. REMEMBER...IF
YOU CAN HEAR THUNDER YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3330 7998 3325 7999 3321 8003 3324 8003
      3321 8005 3321 8007 3323 8008 3326 8010
      3328 8013
TIME...MOT...LOC 2150Z 205DEG 9KT 3313 8011 3311 7997
          3300 7994

Nearby

Special Weather Statements in South Carolina, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.